Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


severe fatigue and rapid heartbeat
Sep 10, 1998

Hello J.B.

I tested positive about a month ago. Considering myself in a VERY low risk category, I had never been tested before. (of course, now I'm sorry) My Viral Load was at 110,000 and my CD4 at 83 (before Meds) The primary reason for geting tested at all was a sudden bout of extreme fatigue. I suddenly started getting VERY fatigued at the gym and my recovery time between sets skyrocketed and my strength level started to diminish.

Now, I've found that with very little exertion, (walking up stairs) my heart POUNDS and takes quite a while to recover. I'm also experiencing light headedness / dizzy spells, I have NO energy at all and could sleep most of the day (if I allowed myself to)

All these symptoms pre-existed my diagnosis, but are getting worse.

My Doctor has done a complete blood work-up on me and everything has come back "normal". I'm not anemic, sugar levels are okay, thyroid is normal.

I am currently on 1250 mg. Viracept bid and Combivir (150 mg. lamivudine / 300 mg. zidovudine) bid. Also Bactrim as a prophylaxis for PCP.

Any ideas on why I'm so fatigued and have a heartbeat I can even feel in my toes when exerted?

Thanks!

Response from Mr. Molaghan

Hello

Thanks for the detailed medical history. Rapid heartbeat and lightheadedness can be quite frightening. Decreased fluid volume (dehydration) can result in rabid heartbeat as the body tries to compensate by working harder. Is your fluid intake adequate? Sometimes, dehydration needs to be treated with an occasional "tune up" with IV fluids. Ask your physician what your hemoglobin level is. Two of the medications you are taking can cause anemia (Combivir and Bactrim). If your hemoglobin level is below 10 g/UL, your symptoms could be due to medication-induced anemia and the resulting fatigue, rapid heartbeat etc. If this is the case, Procrit treatment may help. Also, adrenal insufficiency can cause these symptoms. A cortisol stimulation test would help to identify this problem. Finally, it's important to identify your psychological state, considering you've had a lot to deal with over a short period of time. Panic attacks can cause rapid heartbeat and lightheadedness, and can be treated if properly identified. Discuss these issues with your primary medical provider. You also might have to revue your current medication regimen to determine if these medications are affecting your energy level. Good luck! I hope you feel better.


Previous
Chronic meningitis, fatigue & zip-drive
Next
unsure what drug is causing fatigue

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement